Browse

You are looking at 1 - 3 of 3 items for :

  • 25-hydroxyvitamin-D3 x
  • Appetite reduction/loss x
Clear All
Open access

Bidhya Timilsina, Niranjan Tachamo, Prem Raj Parajuli and Ilan Gabriely

Summary

A 74-year-old woman presented with progressive lethargy, confusion, poor appetite and abdominal pain. She was found to have non-PTH-mediated severe hypercalcemia with renal failure and metabolic alkalosis. Extensive workup for hypercalcemia to rule out alternate etiology was unrevealing. Upon further questioning, she was taking excess calcium carbonate (Tums) for her worsening heartburn. She was diagnosed with milk-alkali syndrome (MAS). Her hypercalcemia and alkalosis recovered completely with aggressive hydration along with improvement in her renal function. High index of suspicion should be maintained and history of drug and supplements, especially calcium ingestion, should be routinely asked in patients presenting with hypercalcemia to timely diagnose MAS and prevent unnecessary tests and treatments.

Learning points:

  • Suspect milk-alkali syndrome in patients with hypercalcemia, metabolic alkalosis and renal failure, especially in context of ingestion of excess calcium-containing supplements.

  • Careful history of over-the-counter medications, supplements and diet is crucial to diagnose milk-alkali syndrome.

  • Milk-alkali syndrome may cause severe hypercalcemia in up to 25–30% of cases.

Open access

Kewan Hamid, Neha Dayalani, Muhammad Jabbar and Elna Saah

Summary

A 6-year-old female presented with chronic intermittent abdominal pain for 1 year. She underwent extensive investigation, imaging and invasive procedures with multiple emergency room visits. It caused a significant distress to the patient and the family with multiple missing days at school in addition to financial burden and emotional stress the child endured. When clinical picture was combined with laboratory finding of macrocytic anemia, a diagnosis of hypothyroidism was made. Although chronic abdominal pain in pediatric population is usually due to functional causes such as irritable bowel syndrome, abdominal migraine and functional abdominal pain. Hypothyroidism can have unusual presentation including abdominal pain. The literature on abdominal pain as the main presentation of thyroid disorder is limited. Pediatricians should exclude hypothyroidism in a patient who presents with chronic abdominal pain. Contrast to its treatment, clinical presentation of hypothyroidism can be diverse and challenging, leading to a delay in diagnosis and causing significant morbidity.

Learning points:

  • Hypothyroidism can have a wide range of clinical presentations that are often nonspecific, which can cause difficulty in diagnosis.

  • In pediatric patients presenting with chronic abdominal pain as only symptom, hypothyroidism should be considered by the pediatricians and ruled out.

  • In pediatric population, treatment of hypothyroidism varies depending on patients’ weight and age.

  • Delay in diagnosis of hypothyroidism can cause significant morbidity and distress in pediatrics population.

Open access

Arshpreet Kaur and Stephen J Winters

Summary

Drugs that inhibit the sodium-glucose co-transporter-2 (SGLT2) are an exciting novel, insulin-independent treatment for diabetes that block glucose reabsorption from the proximal tubules of the kidney, leading to increased glucose excretion and lower blood glucose levels. Inhibition of SGLT2 activity also reduces sodium reabsorption, which together with glycosuria produces a mild diuretic effect with the potential for dehydration and hyperkalemia. We report on a 60-year-old man with uncontrolled type 2 diabetes treated with insulin, glimepiride, metformin and canagliflozin, who was admitted with altered mental status after a syncopal episode. He had a 1-week history of ingestion of Tums for heartburn followed by poor appetite and lethargy. Laboratory work-up showed acute kidney injury, diabetic ketoacidosis (DKA), and parathyroid hormone-independent severe hypercalcemia of 17.4 mg/dl. DKA resolved with insulin treatment, and saline hydration led to improvement in hypercalcemia and renal function over 48 h, but was accompanied by a rapid increase in the serum sodium concentration from 129 to 162 mmol/l despite changing fluids to 0.45% saline. Urine studies were consistent with osmotic diuresis. Hypernatremia was slowly corrected with hypotonic fluids, with improvement in his mental status over the next 2 days. This is the first report of hypercalcemia associated with the use of a SLGT2 inhibitor. Although the exact mechanism is unknown, canagliflozin may predispose to hypercalcemia in patients ingesting excessive calcium because of dehydration from osmotic diuresis, with reduced calcium excretion and possible increased intestinal calcium absorption. Saline therapy and osmotic diuresis may lead to hypernatremia from electrolyte-free water loss.

Learning points

  • Canagliflozin, an SGLT2 inhibitor, may cause hypercalcemia in susceptible patients.

  • Although the exact mechanisms are unknown, dehydration from osmotic diuresis and increased intestinal calcium absorption play a role.

  • Close monitoring of serum calcium levels is recommended in patients treated with SGLT2 inhibitors who are elderly, have established hypercalcemia, or take oral calcium supplements.

  • Saline therapy and osmotic diuresis may lead to hypernatremia from electrolyte-free water loss in susceptible patients.